Nevada, 2008

High Wind in Nevada, February 13, 2008

February 13, 2008 · NWS VEF · 5 events in 5 counties and zones

A very strong cold front brought widespread high winds and damage to portions of southeast California and southern Nevada.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
$100,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A very strong cold front brought widespread high winds and damage to portions of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 13, 3:16 PM PST, 44 minutes earlier.

Area forecast discussion, Feb 13, 3:16 PM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PST WED FEB 13 2008

.SYNOPSIS...A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH THE
REGION TONIGHT WITH VERY STRONG NORTH WINDS BEHIND IT. THE WINDS
WILL SUBSIDE THURSDAY EVENING INTO FRIDAY MORNING EXCEPT ALONG THE
COLORADO RIVER VALLEY WHERE BREEZY CONDITIONS WILL CONTINUE INTO
MUCH OF THE DAY FRIDAY. MUCH COOLER TEMPERATURES EXPECTED THURSDAY
AND FRIDAY BUT THEY WILL QUICKLY REBOUND TO ABOVE NORMAL LEVELS OVER
THE WEEKEND.
&&

.SHORT TERM...A COLD FRONT HAS CURRENTLY WORKED ITS WAY SOUTH INTO
THE NORTHERN CWA WITH SOME LIGHT SHOWER ACTIVITY AND STRONG GUSTY
NORTH WINDS REPORTED AT TONOPAH. AHEAD OF THE FRONT...SOUTHWEST
WINDS ARE REACHING ADVISORY CONDITIONS IN WESTERN SAN BERNARDINO
COUNTY. THE STRONGEST WINDS TO THIS POINT HAVE BEEN IN THE SIERRA
WHERE SENSORS ON THE EAST SLOPES OF THE SIERRA AND ALONG THE
FOOTHILLS OF THE OWENS VALLEY HAVE REPORTED GUSTS TO AROUND 70 MPH.
THE TROUGH CURRENTLY LOCATED NORTH OF THE CWA WITH ITS AXIS
EXTENDING FROM NORTH CENTRAL NEVADA THROUGH THE NORTHERN SIERRA. A
CLOSED LOW IS FORECAST TO FORM OVER NORTHEASTERN NEVADA AND MOVE
SOUTH THROUGH THE REGION OVER THE NEXT 48 HOURS CONTINUING THE WINDY
CONDITIONS AND BRINGING MUCH COOLER AIR INTO THE REGION. STILL
LOOKING FOR A COLD FRONTAL PASSAGE THIS EVENING THROUGH THE LAS
VEGAS VALLEY BETWEEN 6 AND 8 PM. THE WINDS ARE EXPECTED TO BE
STRONGEST JUST AS AND AFTER FRONTAL PASSAGE BUT WILL REMAIN STRONG
BEHIND THE FRONT JUDGING FROM THE AMOUNT COLD AIR ADVECTION SEEN
THUS FAR. TONOPAHS TEMP FELL 15 DEGREES IN JUST 2 HOURS THIS
AFTERNOON. MANY AREAS WILL SEE WINDS GUSTING IN THE 50S FOR AT LEAST
PART OF THE EVENING AND INTO THE 40S THROUGH MUCH OF THE REST OF THE
NIGHT AND THURSDAY. ALTHOUGH WIND CONCERNS WILL CONTINUE OVER MUCH
OF THE AREA THROUGH TOMORROW...THE BIGGEST CONCERN WILL BE ALONG THE
RIVER VALLEY...ESPECIALLY THURSDAY...WHERE GUST SPEEDS COULD REACH
INTO THE 50S. SHOWERS WILL ALSO BE A POSSIBILITY THIS EVENING...
MAINLY ALONG THE FRONTAL ZONE EAST OF THE VALLEY. HOWEVER...THERE IS
A SLIGHT CHANCE THE VALLEY COULD SEE A LIGHT SHOWER WITH A BETTER
CHANCE IN THE MOUNTAINS AS THE FRONT ROLLS THROUGH. MODELS FORECAST
700-500 RH WRAPPING AROUND THE LOW AND MAINTAINING A CHANCE OF
PRECIP OVER THE EASTERN CWA THROUGH THURSDAY NIGHT...WITH A LOW TO
MID LEVEL CLOUD BAND FURTHER WEST. THERE SHOULD BE SOME RECOVERY IN
TEMPERATURES ON FRIDAY AS THE GRADIENT RELAXES AND THE WINDS DIE
DOWN BUT LIKELY ONLY A FEW DEGREES.

.LONG TERM...NO MAJOR CHANGES MADE TO THE EXISTING LONG TERM
FORECAST. STILL EXPECT RIDGE BUILDING OVER THE AREA THIS WEEKEND AND
THE ATTENDANT WARMING WITH IT. MODELS IN GOOD AGREEMENT ON MAIN
FEATURES IN THE EXTENDED. BEGINNING LATE MONDAY A MORE ACTIVE
PATTERN BEGINS WITH GOOD AGREEMENT ON A TROUGH MOVING QUICKLY
THROUGH NEVADA BY EARLY TUESDAY. HAVE UPPED THE POPS IN THE SIERRA
WHICH WILL BRING MENTION OF SNOW THERE AND THE REST OF THE FORECAST
AREA AT SLIGHTLY BELOW CLIMO NORMS. ANOTHER SHORTWAVE TRANSITS THE
AREA. THIS ONE LOOKS TO HAVE A BIT MORE MOISTURE WITH IT AND WENT
WITH CLIMO POPS AREA WIDE WHICH WILL BRING MENTION OF PRECIPITATION
TO MORE AREAS THAN THE JUST THE SIERRA.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON. LATEST ESTIMATE FOR THE COLD FRONT TO PASS
KLAS IS BETWEEN 03-04Z AND BRING ABOUT A WIND SHIFT TO THE NORTH.
WINDS WILL STAY STRONG. WIND GUSTS UP TO 45 KNOTS ARE POSSIBLE THIS
EVENING BEHIND THE FRONT. A LOW PROBABILITY EXISTS FOR BLOWING
DUSTY TO REDUCE VISIBILITY TO A 1 TO 3 MILE RANGE TONIGHT...BUT NOT
ENOUGH OF A CHANCE TO WARRANT INCLUSION IN THE TAF. NEEDLESS TO SAY
TURBULENCE WILL BE FACTOR IN APPROACH AND DEPARTURE FROM KLAS. THE
NORTH WINDS SHOULD ABATE LATE THURSDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AS OF THIS WRITING...22Z...A STRONG COLD FRONT WAS
BETWEEN KTPH AND KBTY TO SOUTH OF KELY.  BEHIND IT A RE WINDS GUST
TO 45 KNOTS FROM THE NORTH AND SOUTHWEST WINDS GUSTING TO 40 KNOTS
SOUTH OF IT. THE FRONT WILL SWEEP THOUGH THE AREA AND BE INTO
ARIZONA BY AROUND MIDNIGHT. IN OWENS VALLEY IS EXPERIENCING EVEN
STRONGER DOWNSLOPE WINDS OFF THE SIERRA. THE STRONG WINDS WILL
PERSIST UNTIL THURSDAY AFTERNOON OVER THE AREA. ASSOCIATED WITH THE
WINDS MODERATE OR GREATER TURBULENCE WILL OCCUR AND MOUNTAIN WAVE
CONDITIONS ARE POSSIBLE THROUGH THE EVENING DOWNWIND OF MOUNTAIN
RANGES. BLOWING DUST IS POSSIBLE AREA WIDE AS WELL WHICH CAN BRING
VISIBILITIES DOWN TO A HALF MILE BRIEFLY.
&&

.FIRE WEATHER...THE MAIN CONCERN WILL BE ALONG THE COLORADO RIVER
VALLEY ON THURSDAY. WINDS WILL EASILY EXCEED CRITERIA BUT WITH THE
AMOUNT OF COLD AIR MOVING IN...RH LEVELS SHOULD BE MARGINAL. WILL
CONTINUE WITH THE FIRE WX WATCH AND LET THE NEXT FORECASTER GET A
LOOK AT THE 00Z MODEL DATA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 7 PM THIS EVENING TO 6 PM PST THURSDAY FOR
     NVZ016>022.
     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR NVZ466.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ014.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
     NVZ014.
     WIND ADVISORY UNTIL 6 PM PST THURSDAY FOR NVZ015.
AZ...WIND ADVISORY FROM 8 PM THIS EVENING TO 7 PM MST THURSDAY FOR
     AZZ001-036.
     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR AZZ101.
     WIND ADVISORY FROM 1 AM TO 9 PM MST THURSDAY FOR AZZ002-003.
CA...HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR CAZ519-521.
     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR CAZ229.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM PST THURSDAY FOR
     CAZ524>527.
     WIND ADVISORY UNTIL 10 AM PST THURSDAY FOR CAZ520.
     WIND ADVISORY UNTIL 10 AM PST THURSDAY FOR CAZ523.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ522.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
     CAZ522.
&&

SALMEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 13, 4:44 AM PST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 AM PST WED FEB 13 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-141200-
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
444 AM PST WED FEB 13 2008 /544 AM MST WED FEB 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA...SOUTH CENTRAL NEVADA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BE ACROSS CENTRAL NEVADA LATE THIS
AFTERNOON AND QUICKLY RACE SOUTH THROUGH SOUTHERN NEVADA...EASTERN
CALIFORNIA AND NORTHWEST NEVADA TONIGHT. PLEASE REFER TO THE LATEST
WEATHER MESSAGE /RNONPWVEF/ FOR SPECIFIC DETAILS REGARDING THE
WIND ADVISORY AND HIGH WIND WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTH WINDS WILL CONTINUE THURSDAY ALONG WITH MUCH COOLER
TEMPERATURES. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD PROCEDURES.

PIERCE

In the hours before

Local storm report, Feb 13, 1:22 PM PST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
122 PM PST WED FEB 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     NON-TSTM WND GST ASPENDELL               37.23N 118.58W
02/13/2008  M59 MPH          INYO               CA   CO-OP OBSERVER

            NEIGHBORS HOUSE LOSING SHINGLES AS WELL

&&

JACQUES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
February 13, 4:00 PM PST to 11:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
110 kt (127 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

The strongest measured gust occurred at Yucca Mountain at 1730 PST, and the instrument tower was blown down shortly thereafter. A gust of 115 mph was also measured at Area 19 of the Nevada Test Site at 2100 PST.

High Wind, Las Vegas Valley

When
February 13, 5:00 PM PST to 9:30 PM PST
Where
Las Vegas Valley forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$250,000
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

The strongest measured gust occurred at McCarran International Airport (KLAS) at 1900 PST. The airport was closed for a time so that windblown debris could be removed from the runways. A Port-A-Potty blew across the main runway, damaging runway lighting and a parked vehicle. Elsewhere in the valley, a mobile home was blown into a neighboring house, and a large tree crushed a truck. The North Las Vegas Department of Public Works reported 5 street light poles, 8 stop signs, and 3 traffic lights blown down. Many street vendors who were selling Valentine's Day gifts had much of their inventory blown away.

High Wind, Western Clark/Southern Nye

When
February 13, 6:00 PM PST to 11:00 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

High winds caused damage in the Ash-Meadows National Wildlife Refuge 15 miles NW of Pahrump. 12 inch diameter fruit trees were blown over, 12 inch diameter limbs were snapped off elm trees, 8-9 inch diameter pine trees were bent over, and 100 square feet of roofing blew off a home.

High Wind, Lincoln County Except the Sheep Range

When
February 13, 8:45 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 12 miles SW of Elgin.

High Wind, Sheep Range

When
February 13, 9:03 PM PST
Where
Sheep Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.929, -114.945 (the zone’s center; the record gives no point)

This gust occurred 6 miles SSE of Hayford Peak.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77062, 77078, 77065, 77067, 77069.